Friday, April 11, 2014

Professional Singer/Vocal Teacher Experiencing Intermittent Vocal Loss

I am a professional singer and vocal teacher. I am having vocal problems with separation of tones when singing and it is getting worse. I vocalize students, but I don't sing for any occasion anymore, though I want to. I have had a beautiful soprano voice all my life. I am nearly 68 now and a very young person for my age. I am also a composer with many songs I want to record. I had a scope done years ago when I first started having these loss of tones, but I was singing then a lot and it seemed to clear up and my voice was strong. I am now not using it except to show students how to vocalize has made it weak. I have quite a bit of sinus drainage, which is also a culprit, I am sure. I have had bronchitis and laryngitis many times and afterwards it seems I have many months before I can sing again. I want an ENT who works with these problems and I want to know if the problems can be corrected. I forgot to mention that my vibrato is wobbly at times and then it sounds normal..... I need education from a doctor who has seen these vocal symptoms in patients and can give me the correct advice/ therapy I need and if I should not sing now. I so want to sing again... Thank you. Washington, DC.

Melissa Bidlack, MM, MS, CCC-SLP replies...

I imagine you must be frustrated with these vocal changes. Without having visualized your vocal folds, it is difficult to say what might be causing these changes. As all of us age, our voices change because our vocal folds thin out and do not move as efficiently as when we were young. Also, mucus, as you mentioned, can affect the quality of a person's tone and may sometimes be associated with vocal fold swelling. Furthermore, it is also possible for the laryngeal muscles to develop compensatory habits that change the way people produce voice. The best advice I can give you is to see a laryngologist, an otolaryngologist who specializes in voice disorders, who will visualize your vocal folds in a procedure called "stroboscopy" to determine the cause of your vocal changes. If you are interested in evaluation with a laryngologist at the Johns Hopkins Voice Center at GBMC, you may make an appointment by calling (443) 849-2087. You can also search for a laryngologist at www.entnet.org.

All the best to you!

Voice Loss

I had some sinus drainage which resulted in the complete loss of my voice. My doctor put me on steroids because my vocal chords were inflamed and swollen. It did not help. I went to an ENT. He found no abnormalities or paralysis. It has been 21 days that I've been silent. I'm not a smoker or a screamer. I am however a teacher. Why now? Thank you!

Melissa Kim M.S., CCC-SLP replies...

There are any number of reasons why someone might experience voice change - or even voice loss - but recommendations for treatment depend on an accurate diagnosis! What did your ENT feel was the cause of your voice difficulties?

Monday, March 31, 2014

10th Annual Voice Conference



Advanced Topics in the Diagnosis and Treatment of
Laryngeal Disorders Laryngeal Stroboscopy
in Clinical Practice with Hands-On Instruction

Friday & Saturday June 27 & 28, 2014

VIEW BROCHURE

Instructional Personnel Disclosures

About the Program

This is a two-day program designed to educate otolaryngologists and speech-language pathologists in advanced topics in the diagnosis and treatment of laryngeal disorders. The conference will cover the fundamentals of laryngeal stroboscopy, including clinical applications, diagnostic and clinical challenges with case study review in a team approach. Specialized voice therapy techniques for a variety of vocal pathologies including therapy for the performing voice. Hands-on instruction in both rigid and flexible endoscopy will be provided.

Program Objectives

By attending this program, participants will:
  • Discuss the fundamentals and limitations of the laryngeal stroboscopic examination.
  • Discuss differential diagnoses of laryngeal pathologies.
  • Discuss voice therapy techniques for a variety of vocal pathologies.
  • Discuss therapy interventions for the performing voice.
  • Discuss techniques and protocol performing for rigid and flexible endoscopy.

Please call Barbara Messing, M.A., CCC-SLP, BCS-S at 443-849-8451 for questions regarding any of our upcoming conferences.

Saturday, March 15, 2014

When to Initiate Voice Therapy?

Hello,

I am a singer and live in Virginia. Since January I've been having problems with my voice including reduced range, tiring easily, and lack of proper sound. Last week my ENT doctor diagnosed acid reflux and prescribed omeprazole for the next three months. I will make a number of lifestyle changes at the same time.

I hope to see a voice therapist who works at Riverside Hospital in Newport News.

How long should I wait before I begin voice therapy?

Thank you.

Barbara P. Messing, M.A., CCC-SLP, BCS-S replies...

Thank you for posting your question to our question and answer forum. If you are having difficulty with your voice I recommend that you initiate voice therapy now rather than waiting until later since you are experiencing vocal difficulties.

Voice therapy can serve to improve vocal endurance, range and efficiency. The reflux medicine you have been prescribed should reduce the level of acid reaching your voice box to reduce irritation. Combination of voice therapy and pharmacological management of reflux is recommended.

Kind regards,

Barbara

Friday, February 28, 2014

Dymista - Vocal-Fry Effect

I recently visited an ENT doctor over concerns about a vocal-fry effect (moderate rasp) in my lower voice register, a problem that appears when I do public speaking but that is pretty much always with me. The doctor prescribed a month's course of Dymista based on what sounds like a very reasonable diagnosis of "probable effects from environmental allergies." (Some swelling towards the back of my vocal cords and some dimpling at the back of the soft palate seems to have led the doctor to make this diagnosis, plus the fact that I've already tried some measures against acid reflux and still have the voice issue.) My only concern (since I do vocal practice as well and enjoy singing) has to do with any potential for permanent loss of vocal range. My doctor didn't think this was anything to worry about in this regard with the medication I mentioned, so I'm just running this by your excellent site's experts to see if they have any advice on my concern. Thanks in advance!

Melissa Kim M.S., CCC-SLP replies...

I agree with your physician, I would have no concern for permanent vocal changes as the result of taking this particular medication.

Best of luck to you!

Tuesday, February 11, 2014

Voice Catching - Cutting In and Out - No Control

Hello-
I am a professional singer/songwriter. About two years ago I began to notice that my voice was catching here and there when I was singing. This has grown increasingly worse, to where the "catch" becomes a dipped note, almost a quick strangle sound. I never know when it will occur, and it is wreaking havoc with my self-esteem. Now this even occurs at times when I am simply speaking. My voice cuts in and out.
I do have allergies, and there is a good chance I have GERD. But do these sound like the symptoms of these two things? I have thought at times it was anxiety, but now I am wondering if it isn't physiological, as all the good things I am doing (taking singing lessons again, working with self-hypnosis and going to therapy) don't seem to be helping.HELP! and Thank you.

Melissa Kim M.S., CCC-SLP replies... 

There could be any number of explanations for your symptoms! See a laryngologist (an Ear, Nose, and Throat physician who specializes in voice disorders) for an evaluation and treatment recommendations.

Best of luck to you!